Tornadoes · United States · Alabama · 2019

EF0 tornado, Dancy to Cochrane, Alabama, February 23, 2019

From Dancy to Cochrane, this EF0 tornado ran 1.1 miles across Pickens County on February 23, 2019, touching down at 5:44 PM CST and reaching 200 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
February 23, 2019
Touchdown
5:44 PM CST (23:44 UTC)
Lifted
5:46 PM CST (23:46 UTC)
On the ground
2 minutes
Path length
1.1 miles (1.7 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
County
Pickens County
Touchdown point
33.058, -88.310
Lift-off point
33.065, -88.294
Record number
1902231744-01

The damage survey

1 damage points were recorded along this path by NWS BMX, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 74 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A east-west zone of deep moisture across north Alabama on February 22nd was located along the northern periphery of a 500mb ridge across Florida. A digging short wave trough over the Southwest United States produced several downstream impulses which produced localized heavy rainfall across Marion County. On the next day, the upper trough tracked northeast into Texas and produced a band of severe storms across Central Alabama.

National Weather Service meteorologists surveyed damage in southwest Pickens County and determined that it was consistent with an EF0 tornado, with maximum sustained winds near 75 mph.||The tornado touched down over open pasture just east of Nancy Clark Road, and caused damage along an east-west treeline between two pastures. The tornado then tracked just northeast, roughly a half mile north of and parallel to Highway 32, crossing largely open pasture land which was punctuated by fence lines and thin tree lines. As it crossed Ziegler Road, the tornado snapped five power poles and also uprooted a few hardwood trees. The tornado lifted several hundred yards east of Ziegler Road.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.

The county was under a tornado watch, issued at 21:05 UTC and running to 02:43 UTC.

Issued (UTC)ExpiredProductOffice
21:05 UTC02:43 UTCTornado WatchBMX

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:50 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the tornado touched down at Feb 23, 4:20 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Feb 23, 4:20 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
420 PM CST Sat Feb 23 2019

.SHORT TERM...
Through Tonight.

Another warm and humid day across central Alabama with
temperatures rising into the upper 70s to lower 80s. A wedge front
was still positioned across northeast Alabama where Gadsden was
still in the 50s. A band of showers and thunderstorms developed
over west Alabama along a low level convergence zone. This
activity was ahead of the main thunderstorm activity located over
Mississippi. An area of high shear and very unstable air resides
over west Alabama and much of Mississippi. A band of strong to
severe storms still expected to move into northwest Alabama around
5 pm and spread eastward. All modes of severe weather expected
with tornadoes possible in the high shear environment. Best chance
for tornadoes will be west of I-65. The flood watch for the
northern counties will continue overnight as any heavy rainfall
could lead to flooding. The axis of storms should be near or just
east of the I-20/59 corridor by midnight, but in a weakening
state. The remaining band of showers will be across the far
southeast counties by sunrise.

58/rose

.LONG TERM...
Sunday through Friday.

We will continue to see some of the leftover rain in the far
southeast through 9 to 10 am Sunday, but then we can say goodbye to
the rain for a few days. Sunday and Monday will be dry as high
pressure will be in control. Much of Tuesday will be dry as well,
but we will begin to see an increase in clouds as the high begins to
to exit the region and the southerly flow begins to increase across
the area once again.

By Tuesday night, low pressure develops along the gulf coast and
slides slowly across the area. This will be the first wave of
several upper level wave that will slide through the area through
Friday ahead of the next cold front that will work into the area
Friday night and move out by Saturday morning.

Synoptically this pattern makes sense and will be the overall
forecast for the time being, but there are some model discrepancies
in regards to position of the main vorticity max and support of the
system. The more bullish system, the GFS, has the main support in
the north and drags the front through with very little wrap around
behind it. This would entail a fairly dry weekend for the extended.
The Euro, brings things a touch further south and therefore brings
the upper level low a little further south. This would provide more
clouds and some linger light rain into Saturday. Right now either
scenario is plausible and will need to monitor over the next few
days  the trends of each solution. But for now the main focus will
be on the system moving the area through tonight.

16

&&

.AVIATION...
18Z TAF Discussion.

Some clearing has begun to take place at our southern and western
sites this afternoon due to placement of the warm front. Winds
and the chances for showers will increase through the afternoon
into this evening ahead of an approaching cold front. Most of the
activity will be between 21Z this afternoon until 10-11Z Sunday. Have
included showers and VCTS as early as 21Z for KTCL while KASN,
KANB, KMGM, and KTOI will see this activity a little later
(04-05Z). Did include PROB30 TSRA for our northern sites beginning
at the specified onset time and continuing for a few hours.
Amendments in timing could be needed as storms starts developing.
Wind gusts will generally range between 15-25kts and possibly
higher at times. Shower/storm activity will end west to east
overnight. Currently have activity dissipating at KTCL by 07Z and
at 11-12Z for KTOI. Winds will remain elevated, generally
10-15kts, at all sites even with the dissipation of
showers/storms.

07

&&

.FIRE WEATHER...

A prolonged period of rainfall will continue through Sunday
morning, with a strong storm system expected to move through
Central Alabama tonight. Very wet conditions are expected,
especially across the northern half of the area. Drier conditions
return to the area for at least a couple days to start next week.
There are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     53  62  31  59  34 /  80  10   0   0   0
Anniston    54  62  33  60  36 /  80  10   0   0   0
Birmingham  52  62  34  61  38 /  90  10   0   0   0
Tuscaloosa  52  64  34  62  39 /  90   0   0   0   0
Calera      53  64  35  61  38 /  80  10   0   0   0
Auburn      59  66  37  62  40 /  80  20   0   0   0
Montgomery  59  68  37  66  40 /  80  10   0   0   0
Troy        60  67  38  65  41 /  80  20   0   0   0

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Flood Watch through late tonight for the following counties:
Bibb...Blount...Calhoun...Cherokee...Clay...Cleburne...Etowah...
Fayette...Jefferson...Lamar...Marion...Pickens...Shelby...St.
Clair...Talladega...Tuscaloosa...Walker...Winston.

&&
Hazardous weather outlook, Feb 23, 9:47 AM CST, 7 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
947 AM CST Sat Feb 23 2019

ALZ011>015-017>050-241900-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
947 AM CST Sat Feb 23 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...through Tonight.

Severe thunderstorms are likely later today and tonight as a line of
thunderstorms moves across Central Alabama. All modes of severe
weather are possible including tornadoes, damaging winds, and large
hail. At this time, the main threat appears to begin around 5 PM in
the northwest and may continue through 3 AM in the east. However,
isolated severe storms may develop across west Alabama this
afternoon.

Areas of locally heavy rainfall will remain possible today and
tonight. Therefore, the flood potential remains high. Any heavy rain
on already saturated grounds will only enhance the flood potential.
The main flood threat area will be near and north of an Aliceville
to Calera to Wedowee line. Elsewhere, minor flooding is possible if
showers and storms move over the same areas more than once.

Central Alabama rivers will experience rises over the next several
days. River stages will reach into the Minor and Moderate flood
levels. Check the latest river flood products for specific information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Central Alabama rivers will continue to experience rises the next
several days. River stages will reach into the Minor and Moderate
flood levels. Check the latest river flood products for specific
information.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will likely be
needed this afternoon and tonight.

In the hours before

Special weather statement, Feb 23, 5:05 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Birmingham AL
505 PM CST SAT FEB 23 2019

ALZ011-013-014-232345-
Fayette AL-Winston AL-Marion AL-
505 PM CST SAT FEB 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARION...WESTERN WINSTON AND
NORTHWESTERN FAYETTE COUNTIES UNTIL 545 PM CST...

At 505 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles north of Weston to near Hamilton to
Lamar County Airport. Movement was east at 40 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Hamilton, Winfield, Haleyville, Guin, Hackleburg, Brilliant, Glen
Allen, Gu-
Win, Brinn, Lake Buttahatchee, Needmore, Bear Creek, Twin, Natural
Bridge, Tucker, Posey Field Airport, Wayside, Upper Bear Creek
Reservoir, Delmar and Piney Grove.

LAT...LON 3431 8757 3404 8759 3400 8760 3400 8764
      3389 8763 3384 8765 3384 8794 3431 8793
TIME...MOT...LOC 2305Z 267DEG 35KT 3427 8799 3407 8798 3386 8811

25/Owen
Special weather statement, Feb 23, 5:29 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Birmingham AL
529 PM CST SAT FEB 23 2019

ALZ011-014-015-240000-
Walker AL-Winston AL-Marion AL-
529 PM CST SAT FEB 23 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALKER...
NORTHEASTERN MARION AND WINSTON COUNTIES UNTIL 600 PM CST...

At 528 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Phil Campbell to near Lake Buttahatchee to
near Brilliant. Movement was east at 45 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Haleyville, Lynn, Arley, Double Springs, Brilliant, Addison, Nauvoo,
Curry, Houston Recreational Area, Camp McDowell, Nesmith, Ashbank,
Brushy Lake, Poplar Springs, Ashridge, Falls City, Lake Buttahatchee,
Moreland, Smith Lake and Helicon.

LAT...LON 3430 8711 3399 8711 3399 8715 3397 8714
      3396 8711 3394 8711 3401 8777 3415 8774
      3431 8780
TIME...MOT...LOC 2328Z 269DEG 40KT 3428 8772 3416 8768 3404 8773

25/Owen

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Birmingham, AL (KBMX), 12:00Z

11.7 hours before the tornado, 142 km from the path. February 23, 2019.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2019-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 90 joules per kilogram, CIN -38, lifted condensation level 498 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 12:00Z on 2019-02-23The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 332 square meters per square second, 0 to 6 km bulk shear 65 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
90 J/kg
Mixed-layer CIN
-38 J/kg
Surface CAPE
1 J/kg
Mixed-layer LCL
498 m above ground
0-6 km bulk shear
65 kt
0-1 km bulk shear
37 kt
0-1 km storm-relative helicity
332 m²/s²
0-3 km storm-relative helicity
427 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3
0-3 km lapse rate
4.6 K/km

Open this sounding in Storm Lab

Birmingham, AL (KBMX), 00:00Z

0.3 hours after it, 142 km from the path. February 24, 2019.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2019-02-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 158 joules per kilogram, CIN -46, lifted condensation level 1104 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Birmingham, AL at 00:00Z on 2019-02-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 247 square meters per square second, 0 to 6 km bulk shear 64 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
158 J/kg
Mixed-layer CIN
-46 J/kg
Surface CAPE
413 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
64 kt
0-1 km bulk shear
38 kt
0-1 km storm-relative helicity
247 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.0
0-3 km lapse rate
6.5 K/km

Open this sounding in Storm Lab

The surface observations

Golden Tri(Awos) (GTR), 51 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
21:45 UTC180° 10 kt1008.8
21:50 UTC170° 11 kt1008.8
21:55 UTC160° 10 kt1008.5
21:56 UTC7668160° 11 kt1008.5
22:00 UTC160° 12 kt1008.8
22:05 UTC160° 10 kt1008.5
22:10 UTC160° 11 kt1008.8
22:15 UTC170° 9 kt1008.5
22:20 UTC160° 9 kt1008.5
22:23 UTC75.268160° 9 kt1008.5VCTS
22:25 UTC160° 8 kt1008.5
22:30 UTC150° 7 kt1008.5
22:35 UTC160° 8 kt1008.5
22:40 UTC160° 11 kt1008.1
22:45 UTC160° 7 kt1008.1RA
22:50 UTC170° 4 kt1008.8RA
22:55 UTC 9 kt141007.8RA
22:56 UTC7469340° 13 kt181007.5TSRA
23:00 UTC 13 kt1007.1-RA
23:05 UTC69.866.2270° 19 kt341009.8+TSRA BR
23:07 UTC6864.4320° 18 kt341008.8+RA BR
23:09 UTC66.264.4310° 15 kt341008.8+TSRA BR
23:10 UTC300° 15 kt1009.1+RA BR
23:15 UTC240° 9 kt141009.8+RA BR
23:16 UTC6866.2250° 11 kt251009.5+TSRA BR
23:20 UTC 16 kt1009.1+RA BR
23:22 UTC6866.2270° 13 kt191009.1+TSRA BR
23:25 UTC230° 15 kt201009.5+RA BR
23:30 UTC230° 11 kt1009.5RA BR
23:31 UTC69.868240° 12 kt211009.5TSRA BR
23:34 UTC69.868230° 12 kt201009.5VCTS -RA BR
23:35 UTC220° 12 kt1009.8-RA BR
23:40 UTC220° 9 kt1009.8-RA
23:42 UTC69.868230° 6 kt1009.8-RA
23:45 UTC230° 5 kt1009.5-RA
23:50 UTC230° 4 kt1010.2-RA
23:55 UTC220° 6 kt1010.2-RA
23:56 UTC6868210° 6 kt1010.2VCTS -RA
00:00 UTC200° 7 kt1010.5-RA
00:05 UTC180° 12 kt1010.5-RA
00:08 UTC69.868190° 16 kt1010.2VCTS RA
00:10 UTC190° 16 kt1010.5RA
00:12 UTC69.868190° 16 kt211010.2-RA
00:15 UTC180° 15 kt1010.2-RA
00:20 UTC180° 15 kt1009.5-RA
00:25 UTC180° 17 kt1009.5-RA
00:29 UTC69.868180° 19 kt241009.5-RA
00:30 UTC 20 kt1009.5-RA
00:35 UTC190° 19 kt1010.2-RA
00:40 UTC190° 14 kt1009.8-RA
00:50 UTC190° 13 kt1009.8-RA
00:55 UTC180° 16 kt1009.8
00:56 UTC7068180° 15 kt1009.8
01:00 UTC180° 16 kt1010.2
01:05 UTC190° 18 kt1009.8
01:10 UTC190° 17 kt1010.2
01:15 UTC180° 17 kt1010.2
01:20 UTC180° 19 kt1009.8
01:25 UTC170° 17 kt1009.5
01:30 UTC180° 15 kt1009.8
01:35 UTC170° 13 kt1009.8
01:40 UTC170° 13 kt1009.8

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Columbus AFB radar (KGWX), 93 km away, was scanning. The volume nearest the touchdown began at 23:41 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:44 UTCTORNADO 03 Wsw Gainesville LakePickens, ALTHE TORNADO TOUCHED DOWN JUST EAST OF NANCY CLARK ROAD, AND FIRST CAUSED DAMAGE ALONG AN EAST-WEST TREELINE BETWEEN TWO PASTURES. FROM THERE, THE TORNADO TRACKED ROUGHLY A HALF MILE NORTH OF AND PARALLEL TO ALABAMA HWY 3
23:44 UTCTORNADO3 Wsw Gainesville LakePickens, ALCORRECTS PREVIOUS TORNADO REPORT FROM 3 WSW GAINSVILLE LAKE. THE TORNADO TOUCHED DOWN JUST EAST OF NANCY CLARK ROAD, AND FIRST CAUSED DAMAGE ALONG AN EAST-WEST TREELINE BETWEEN TWO PASTURES. FROM THERE, THE TORNADO TRACK
23:51 UTCTSTM WND DMG2 Wnw Gainsville Lake CPickens, ALREPORT OF TREES AND POWER LINES DOWN ON ZIEGLER RD NEAR ALICEVILLE.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2019 tornado in AlabamaEvery tornado in Alabama since 1950Warnings in force in Alabama nowThe forecast where you are

The other tornadoes of February 23, 2019

5 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
February 234:37 PM CSTEF2Tishomingo, MS8.3200$1.5 million
February 234:53 PM CSTEF0Lowndes, MS0.5150$35,000
February 235:14 PM CSTEF3Lowndes, MS9.7440111$14 million
February 235:52 PM CSTEF1Lamar, AL9.2700
February 236:38 PM CSTEF0Fayette, AL5.0350

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.